How heart failure is tested on the NCLEX-RN

Most items fall under Physiological Adaptation and Pharmacological Therapies. Expect prioritization (which client first), cue recognition (which finding needs follow-up), medication safety, and discharge teaching.

workspace_premium Think like the nurse

The NCLEX does not ask you to diagnose heart failure. It asks you to recognize worsening (new crackles, rising weight, falling SpO₂), act first on airway and breathing, and give drugs safely with the right assessments before and after.

Recognize cues: left vs right failure

Where the fluid goes tells you which side is failing and what to assess.

Left-sided (lungs)Dyspnea, orthopnea, paroxysmal nocturnaldyspneaCrackles in the basesCough, pink frothy sputum (pulmonaryedema)Restlessness, confusion from hypoxiaS3 heart sound, fatigueRight-sided (body)Jugular venous distensionDependent pitting edemaWeight gainHepatomegaly, ascites, abdominalfullnessAnorexia, nauseavs
Left vs right. Left-sided failure is the most common cause of right-sided failure, so many clients show both patterns.
AssessmentWhat to look forWhy it matters
Daily weightGain of 2–3 lb in 24 h or 5 lb in a weekFluid retention appears on the scale before edema is obvious
Lung soundsNew or spreading cracklesWorsening pulmonary congestion
SpO₂ and respiratory rateFalling SpO₂, tachypneaImpaired gas exchange
EdemaPitting in legs or sacrum (bedbound clients)Fluid overload
Intake and outputIntake exceeding outputRetention or inadequate diuresis
PotassiumBelow the normal range (about 3.5–5.0 mEq/L)Diuretics waste K⁺; hypokalemia increases digoxin toxicity
BNPElevatedSupports heart failure; trends with treatment

Exact reporting thresholds come from the provider's orders and facility policy; the numbers above are common teaching values.

Take action: priorities in acute decompensation

A client in acute pulmonary edema is a priority because airway and breathing are threatened.

PositionHigh Fowler,legs downOxygenAs ordered;monitor SpO₂DiureticIV loopdiuretic asorderedMonitorLung sounds,BP, output,K⁺EscalateRapidresponse ifworsening
Acute pulmonary edema. Sitting upright with legs dependent reduces venous return to the overloaded heart.

Pharmacological therapies

Know what to assess before giving each drug, what to monitor afterward, and what to teach.

DrugBefore givingMonitor and teach
Furosemide (loop diuretic)BP, potassium, I&OHypokalemia, dehydration, orthostatic hypotension; give in the morning; report muscle cramps or weakness
Spironolactone (K⁺-sparing)Potassium, renal functionHyperkalemia; avoid salt substitutes containing potassium
DigoxinApical pulse for 1 full minute; potassium; digoxin level if orderedToxicity: nausea, vomiting, anorexia, visual changes (yellow-green halos), bradycardia, dysrhythmias
ACE inhibitors (lisinopril)BP, potassium, creatinineDry cough, angioedema (emergency), hyperkalemia; rise slowly
Beta blockers (metoprolol, carvedilol)Heart rate and BPFatigue, bradycardia; do not stop abruptly

Facility protocols define exact hold parameters; when in doubt, hold and contact the provider.

Digoxin toxicity signsGIAnorexia, nausea,vomitingVisionBlurred,yellow-green halosCardiacBradycardia,dysrhythmiasRisk factorsHypokalemia, renalimpairment, olderage
Digoxin toxicity. Early signs are often GI; hypokalemia from diuretics makes toxicity more likely.

Client teaching and an NGN-style case

Discharge teaching aims to catch fluid gain early and prevent readmission.

Teach the client toRationale
Weigh daily at the same time with the same scale and clothingDetects fluid retention early
Follow the prescribed sodium restriction; read labelsSodium causes fluid retention
Follow any prescribed fluid limitPrevents overload in advanced disease
Report weight gain, increasing shortness of breath, new swelling, or needing more pillows to sleepSigns of worsening failure
Rise slowly; take medications as prescribedDiuretics and vasodilators cause orthostatic hypotension
Pace activities and restReduces cardiac workload

Use teach-back to confirm understanding.

functions Clinical judgment case — which client first?

The nurse receives report on four clients. Which client should the nurse assess first? (A) Client with heart failure who gained 1 lb since yesterday; (B) client on digoxin whose apical pulse is 64/min; (C) client with heart failure who is newly restless with SpO₂ 86% and crackles halfway up both lungs; (D) client on furosemide whose potassium is 3.8 mEq/L.

  1. Recognize cues: restlessness, SpO₂ 86%, and widespread crackles signal impaired gas exchange.
  2. Analyze: this pattern suggests acute pulmonary edema, a threat to breathing.
  3. Prioritize using ABCs: breathing problems come before stable findings.
  4. The other clients have findings within expected or acceptable ranges.

Answer. Client C. Raise the head of the bed to high Fowler, apply oxygen as ordered, and notify the provider or rapid response team.